This article is free to access.
Objectives: To determine the incidence of symptomatic moderate-to-severe adverse events during treatment of drug-resistant tuberculosis, and to compare their risk and outcomes by patients’ human immunodeficiency virus (HIV) co-infection status. Methods: We conducted a retrospective cohort analysis of patients treated for drug-resistant tuberculosis between January 2008 and February 2010. Routinely, clinicians monitored and managed patients’ response to treatment until its completion. Any symptomatic adverse event observed by the clinician or reported by the patient was recorded in the standard patient treatment booklet of the National Tuberculosis and Leprosy Programme. There were 18 symptomatic adverse events routinely monitored. Depending on the nature of the medical intervention needed, each was graded as mild, moderate or severe. Data were extracted from the patient treatment booklet using a structured form, then descriptive, bivariate and Cox proportional hazard analysis performed, stratified by patients’ HIV infection status. Statistical associations were done at the 5% level of significance and reported with 95% confidence intervals. Results: Fifty seven (57) patients with drug-resistant tuberculosis were identified, 31 (53%) of whom were HIV co-infected. The cumulative incidence of moderate-to-severe adverse events was 46 events in 100 patients. HIV co-infected patients experienced more moderate-to-severe adverse events compared with the HIV uninfected patients (median 3 versus 1 events, p = 0.01). They had a four-fold increase in the cumulative hazard of moderate to- severe adverse events compared with the HIV uninfected patients (HR = 4.0, 95% CI 1.5 – 10.5). Moderate-to severe adverse events were the main determinant of a clinician’s decision to reduce the dose or to stop the suspected offending medicine (RR = 3.8, 95% 1.2-11.8). Conclusions: Moderate-to-severe adverse events are common during drug-resistant tuberculosis therapy. They are more likely to occur and to persist in HIV co-infected patients than in HIV uninfected patients. Clinicians should employ various strategies for preventing drug-induced patient discomfort and harm, such as reducing the dose or stopping the suspected offending medicine. Managers of tuberculosis control programmes should strengthen pharmacovigilance systems. We recommend a more powered study for conclusive risk-factor analysis.
Sagwa, E. L., Mantel-Teeuwisse, A. K., & Ruswa, N. C. (2014). Occurrence and clinical management of moderate-to-severe adverse events during drug-resistant tuberculosis treatment: A retrospective cohort study. Journal of Pharmaceutical Policy and Practice, 7(1), 1–8. https://doi.org/10.1186/2052-3211-7-14